THURSDAY, Sept. 2 (HealthDay News) -- People with osteoporosis
who take drugs such as Boniva (ibandronate), Fosamax (alendronate)
or Actonel (risedronate) to strengthen their bones may be at an
increased risk of esophageal cancer, British researchers
This class of medicines, called oral bisphosphonates, are the
most commonly used drugs to treat osteoporosis and other bone
diseases. While anecdotal reports have suggested that they may
increase the risk of esophageal cancer, the scientific evidence has
been limited, the researchers noted.
"What we lack at present is a full picture of the benefits versus risks for long-term use of bisphosphonates, which are increasingly commonly prescribed," said lead researcher Dr. Jane Green, a clinical epidemiologist, in the Oxford University's Cancer Epidemiology Unit. "Our results are a small part of this picture."
There are no immediate implications for clinical practice, Green
"Esophageal cancer is uncommon, and even if risk is doubled it is still low" for any one person, she said.
Also, "like any observational study, we cannot be sure that the
results reflect a true effect of the drugs -- it could be that
people more likely to get cancer are prescribed bisphosphonates
[more often] -- although we accounted for the major known
possibilities. As usual, more research is needed," Green said.
The report is published in the Sept. 2 online edition of the
In the study, Green's team used the UK General Practice Research
Database to collect data on almost 3,000 men and women with
esophageal cancer, more than 2,000 with stomach cancer and over
10,000 with colorectal cancer diagnosed between 1995 and 2005.
They compared these patients with age- and sex-matched people
without these conditions.
The team found people who had had 10 or more prescriptions for
bisphosphonates written for them, or had received prescriptions for
these drugs over about five years, had almost double the risk of
esophageal cancer, compared with people who didn't take these
Green's group also found an increased risk for stomach or bowel
cancer, according to the report.
Usually, esophageal cancer is seen in one of 1,000 people at
ages 60-79 over five years. Based on these findings, the
researchers estimate that taking oral bisphosphonates over five
years increases this to two cases per 1,000 people.
Another recent study that looked at the same link using the same
database didn't find an increase in esophageal cancer from
bisphosphonates, but this new study followed patients for twice as
long as the earlier study and therefore had more "statistical
power," the researchers said.
Diane Wysowski, an epidemiologist with the U.S. Food and Drug
Administration and author of an accompanying journal editorial,
commented that "several adverse esophageal events have been
reported with the use of oral bisphosphonates, including erosion
and inflammation of the lining of the esophagus, esophageal
stricture and perforation, and esophageal cancer."
If the results from this study are confirmed and oral
bisphosphonates double the rate of esophageal cancer, esophageal
cancer rates would still remain relatively low from a population
standpoint, she said.
"However, because oral bisphosphonates are widely used on a chronic basis, the results, if confirmed, could have implications for a large number of patients," Wysowski said.
The possibility of adverse effects on the esophagus should
prompt doctors who prescribe these drugs to consider risks vs.
benefits, ask patients about digestive disorders before
prescribing, and to reinforce directions for use on the basis of
each individual product, she said.
Wysowski advises patients to: "Be sure to follow the directions
for use and report to your doctor any difficulty swallowing or
throat, chest, or digestive discomfort so that your doctor can
evaluate the need for oral bisphosphonate discontinuation."
For more on osteoporosis, go to the
U.S. National Library of Medicine.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.